Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Albuquerque, NM

April 23, 2003Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 23, 2003, 12:46 AM MDT for Quay County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 12:46 AM MDT (06:46 UTC)
Expired
Apr 23, 2003, 1:30 AM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 12:05 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS55 KABQ 230646
SVRABQ
NMC037-230730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1245 AM MDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 130 AM MDT

* AT 1241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF RAGLAND...OR ABOUT 31 MILES
  SOUTH OF TUCUMCARI...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTHEAST OF RAGLAND AT 1255 AM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3474 10390 3461 10374 3491 10331 3509 10352

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:37 AM MDT, 9 minutes earlier.

Area forecast discussion, Apr 23, 12:37 AM MDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1235 AM MDT WED APR 22 2003

UPDATED FOR SEVERE THUNDERSTORM WATCH. GOOD SPEED AND DIRECTIONAL
SHEAR TO KEEP THE NIGHT ACTTIVTY.

.ABQ...SEVERE THUNDERSTORM WATCH UNTIL 600 AM MUCH OF EASTERN PLAINS.
    ...FIRE WEATHER WATCH WEDNESDAY NMZ104-106>108.
    ...WIND ADVISORY WEDNESDAY NMZ004>007-010>013-016>021-026.
Hazardous weather outlook, Apr 22, 1:15 PM MDT, 11 hours 31 minutes before
NMZ001>021-026-231200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

...SEVERE THUNDERSTORMS POSSIBLE EAST CENTRAL NEW MEXICO THIS
AFTERNOON AND EVENING...
...WIND ADVISORY FOR NORTHWEST AND WEST CENTRAL NEW MEXICO THIS
AFTERNOON THROUGH THIS EVENING...

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
EAST CENTRAL NEW MEXICO.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL OF AND DAMAGING WIND GUSTS ARE EXPECTED ACROSS PARTS OF
EAST CENTRAL NEW MEXICO LATER THIS AFTERNOON AND THIS EVENING. THE
PRIMARY RISK AREA FOR THESE STRONG THUNDERSTORMS DEVELOPING AFTER 3
PM WILL BE TO THE RIGHT OF LINE FROM ROSWELL TO SANTA ROSA TO
CLAYTON. HAIL OF ONE INCH DIAMETER OR LARGER AND WIND GUSTS OF 60
MPH OR STRONGER WILL BE POSSIBLE GENERALLY FROM 4 PM THROUGH 8 PM.

WIND ADVISORY WILL REMAIN IN EFFECT FOR FOR THE NORTHWEST AND WEST
CENTRAL MOUNTAINS AND NORTHWEST PLATEAU THIS AFTERNOON THROUGH THIS
EVENING. SURFACE WINDS ARE EXPECTED TO INCREASE SHARPLY LATER THIS
AFTERNOON ACROSS NORTHWEST AND WEST CENTRAL AREAS OF THE STATE
REACHING SUSTAINED SPEEDS OF 25 TO 35 MPH WITH NEAR 50 MPH IN THE
ADVISORY AREA BETWEEN 3 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...

STRONG GUSTY WINDS ARE EXPECTED ACROSS CENTRAL AND EASTERN AREAS
LATER WEDNESDAY MORNING AND AFTERNOON. WINDS ARE EXPECTED TO
INCREASE TO 25 TO 35 MPH WITH WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SEVERE WEATHER SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN
3 PM AND 8 PM ACROSS EAST CENTRAL NEW MEXICO IN THE FOLLOWING
COUNTIES...UNION...HARDING...QUAY...DE BACA...GUADALUPE...
CURRY...ROOSEVELT AND CHAVES.

KH

In the hours before

Special weather statement, Apr 22, 7:26 PM MDT, 5 hours 20 minutes before
NMZ020-021-230155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
726 PM MDT TUE APR 22 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED THE
TORNADO WATCH NUMBER 144 THAT WAS IN EFFECT FOR CURRY AND ROOSEVELT
COUNTIES THROUGH 900 PM MDT. THE THREAT OF SEVERE WEATHER AND
ISOLATED TORNADOES HAS DIMINISHED.

CHJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 11:14 PM MDTSevere Thunderstorm WarningABQDe Baca, Roosevelt46 min
Apr 22, 11:59 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt46 min
Apr 23, 1:33 AM MDTSevere Thunderstorm WarningABQQuay42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.